1st Cardioversion- reduced Meds: Well after... - AF Association

AF Association
19,520 members23,852 posts

1st Cardioversion- reduced Meds

Nick1957
Nick1957

Well after almost 5 months from being diagnosed with PAF (symptom free I hasten to add ) I finally had my first cardio version at Barnet Hospital today!! Now in NSR 60bpm as opposed to 80/130 bpm. Meds being reduced Bisoprolol decrease from 7.5mg to 5mg. Diltiziam no longer required. Ramapril changed to losartan 50mg because of dry cough. Looking at further reductions in meds in the new year if things continue to improve. Early doors I know but I wanted to share and spread some good cheer to this marvellous group.

20 Replies
oldestnewest
BobD
BobDVolunteer

Since cardioversion is not a cure for anything, the important thing is do you feel any better? If you were asymptomatic before this is important to know as it can sign post any future treatment.

Nick1957
Nick1957
in reply to BobD

I do feel better in my self/mind but I missed my meds this morning because of my cardio version - Bisoprolol makes me feel tired and lethargic so hard to say at ‘‘this point. It’s only a small drop in mg but I’m sure I’ll get more energy back! Asymptomatic - where would future treatment point to??

FlapJack
FlapJack
in reply to Nick1957

Normally, a successful CV points towards having an ablation if AF shows signs of returning. If this CV keeps you in rhythm beyond say nine months, then they may suggest another CV, possibly supported at some stage, with a small maintenance dose of a rhythm drug such as Flecainide. Alternatively, it could be used as a PiP when a much larger dose is taken which is essentially, equivalent to a chemical CV. At the moment though, the best thing is to relax, take it easy and give your heart the chance of getting used to functioning in rhythm......good news!

Nick1957
Nick1957
in reply to FlapJack

Thanks - such a positive message but I won't be counting my chickens just yet! It's really good to see my resting heart rate beating at 54bpm. I'm due to take 5mg bisoprolol tomorrow morning along with 50mg Losartan wondering If this would' lower my heart rate to dangerous levels??

FlapJack
FlapJack
in reply to Nick1957

You need to discuss with your Doctor, but I was taking 3.75 Bisoprolol and 120 Diltiazem before my CV. They wanted me to stop the Diltiazem but I said that I would prefer to stop the Bisoprolol due to the side effects. They agreed and my CV lasted over a year and then a good bit longer using a maintenance dose of Flecainide, but we are all different and generally, Ep’s and Cardiologist’s prefer betablockers over calcium channel blockers......

FlapJack
FlapJack
in reply to FlapJack

Ps. Suggest you keep an eye on BP too as that may drop as well

Nick1957
Nick1957
in reply to FlapJack

Yes indeed. Pre cv my bp was 90/68.

Nick1957
Nick1957
in reply to FlapJack

Hi was wondering if you gradually came off bisoprolol?

FlapJack
FlapJack
in reply to Nick1957

Oh yes....over several weeks!

Nick1957
Nick1957
in reply to FlapJack

Didn't realise I had a choice. I am hypertensive but with meds it's controlled. I will discuss with my Arrythmia nurse first thing. Thx flapjack

FlapJack
FlapJack
in reply to Nick1957

Regarding BobD’s comments on BP, you also need to bear in mind that accurately measuring BP when in AF is all but impossible so you need to be sure that you are NOT in AF to get an accurate reading. If you are asymptomatic to the point that you genuinely don’t know whether you are in or out of rhythm then clearly this could be quite challenging. The fact that your recorded low BP was taken before your CV, there is a reasonable chance (but no guarantee) that this recording is inaccurate. However, most modern home BP monitors will also detect an irregular heart beat which provides a useful guide.

Complicated isn’t it, but potentially low BP and heart rate, as you know, will be made worse by taking either betablockers or calcium channel blockers. This is where we have to point out we are not medically trained therefore it is important that you have a discussion with your Arrythmia Nurse tomorrow.......good luck.

BobD
BobDVolunteer
in reply to Nick1957

I think Flapjack answered much of that question.

I think the point is that if you truly are asymptomatic then you are unaware of your AF so since there is no difference in outcome between rate and rhythm control so long as you rate is well controlled and stroke prevention has been dealt with then life is good.

Most people are highly symptomatic and want desparately to get rid of their AF so DCCV making them feel so much better can point to ablation as a symptom reduction stategy.

Regarding your BP if mine was that low I would be unable to stand up without fainting! lol.

Nick1957
Nick1957
in reply to BobD

Thanks Bob. I do experience some dizziness when getting up but I was advised that my meds contribute to that?

Dear Nick

I wanted to stop taking Bisoprolol, but my doctors convinced me to keep taking it, they also convinced me to keep taking the anticoagulant. My blood pressure (100/60) and heart rate ( 48-54) are low, but my doctors say, "that's the way we like it".

My own hobby-horse is "winning the peace", by that I mean the cardioversion won the war, now I must to my bit to stay in normal sinus rhythm, and so I have given up alcohol, and lost 7lb weight.

Fantastic news hope for us all!

We'll keep our fingers crossed.

Well done!!We all need some positive stories. Great to hear you are doing so well.

Nick1957
Nick1957
in reply to tooh

AF as stated from BobD and others is a mongrel condition and you never know when it will rear it’s ugly head!! Never count you chickens - count your blessings in the good times!!

Wow Nick well done great news. Good to hear.

I am 11 months now after my CV.... still in rhythm.....

I still take the drugs but my cardiologist told me last month, he has took me off the ablation list and doesn’t need to see me for a year.

How do you like them apples eh?!!

Great news!! Long may it last!

You may also like...